5 Tips for Taking Over-the-Counter Medicine Safely
Over-the-counter medications are easily accessible, but they may have some risks. Here’s what to do before taking an over-the-counter product.
From pain relievers to cold remedies, you can easily buy over-the-counter (OTC) medicines at many stores—without a prescription from a doctor. But that doesn't mean these medications are free of health risks.
Like prescription drugs, OTC products can cause side effects or bad reactions—for instance, if you take them in the wrong way or mix them with certain other medicines. That's why you need to be careful when it comes to OTC medicines. Here are five safety tips:
1. Read the label
This is a crucial first step. For instance, find out if the medicine will treat your symptoms, who shouldn’t take it, and how to use it.
2. Take the medicine exactly as directed
Ask a pharmacist or your doctor if you have questions about how to use an OTC drug.
3. Keep your doctor informed
Your doctor needs to know about every product you take, including OTC drugs, vitamins, and herbal supplements. Share your list of medicines and supplements at your next doctor visit. If you also take a prescription medicine, it's a good idea to check with your doctor or pharmacist before trying an OTC medicine. Make sure it will not interfere with your prescription medicine or cause a side effect.
4. Be careful when taking more than one drug
Some OTC drugs (like cold medicines and pain relievers) may contain the same active ingredients. So, if you take more than one medicine for different problems, you could end up taking too much of an active ingredient. Solution: Read the ingredients list and compare the active ingredients in each medicine.
5. Don't use a spoon to take the medicine
It’s important to measure accurately—use the cup or other dosing device that came with the medicine. When measuring medicine for children, it's helpful to use a medicine dropper or syringe to get the proper dose. Avoid grabbing the nearest kitchen spoon, which can vary in size and result in taking too much or too little.
References: National Council on Patient Information and Education; U.S. Food and Drug Administration